Alert archive / Minnesota / Beach Hazards Statements in 2016

Beach Hazards Statement 10, NWS Duluth, MN

August 10, 2016Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Aug 10, 2016, 4:34 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Aug 10, 2016, 8:00 AM CDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Aug 10, 2016, 4:34 AM CDT (09:34 UTC)
In effect from
Aug 10, 2016, 8:00 AM CDT
Expired
Aug 10, 2016, 9:02 PM CDT
In force
13 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2016-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2016-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

506 
WHUS43 KDLH 100934
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
434 AM CDT WED AUG 10 2016

MNZ037-WIZ001-110345-
/O.NEW.KDLH.BH.S.0010.160810T1300Z-160811T1000Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
434 AM CDT WED AUG 10 2016

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM CDT THIS MORNING
THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN EFFECT FROM
8 AM CDT THIS MORNING THROUGH LATE TONIGHT. 

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$
1 follow-up statement
159 
WHUS43 KDLH 110202
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
902 PM CDT WED AUG 10 2016

MNZ037-WIZ001-110315-
/O.CAN.KDLH.BH.S.0010.000000T0000Z-160811T1000Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
902 PM CDT WED AUG 10 2016

...BEACH HAZARDS STATEMENT IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS CANCELLED THE BEACH
HAZARDS STATEMENT. 

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 10, 12:56 AM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 10, 12:56 AM CDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1256 AM CDT WED AUG 10 2016

.UPDATE...
Issued at 922 PM CDT Tue Aug 9 2016

A cold front stretched from just east of Grand Marais to the Twin
Ports into northern South Dakota as of 02Z. Forcing along this
boundary has kept showers and storms mainly just isolated so far
and much of the guidance agrees that will continue as the front
sags south overnight. We did expand POPs over northwest Wisconsin
tonight as there has been a slight uptick in coverage over
western Lake Superior over the past hour. The HRRR suggests
additional development will be possible overnight over northern
Wisconsin and it could extend further west toward Pine county as
well. MUCAPE values were around 3000 J/KG per SPC's Mesoanalysis
Page so a strong storm is not out of the question despite limited
forcing.

Additional showers/storms will develop or move in from the west
impacting western portions of the Northland late.

Few other changes were made as new guidance was just starting to
arrive.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 330 PM CDT Tue Aug 9 2016

At 330 PM, skies were clear partly to mostly sunny across the
Northland. The stubborn area of clouds that had developed
earlier in the day had now pushed off into northern Wisconsin as
of mid afternoon. In its wake, nearly full sunshine across much
of northeastern Minnesota. Temperatures ranged from 88 degrees
in Aitkin and Pine River to 70 at Grand Marais. It was also
humid with dewpoints in the 60s to around 70.

The main focus for tonight and Wednesday will be resolving the
various precipitation threats. As can be expected, CAM's solutions
were all over the place for this afternoon and tonight. They did
generally seem to catch on to the earlier convection which dropped
pea size hail in Lakewood Township to the north of Duluth. This
area of thunderstorms had moved off through Lake Superior and east
of the area we cover. In addition, there were a few showers and
possibly even a thunderstorm just north of the International
Border in the vicinity of a weak cold front. Have added a small
pop for the evening across the north. Otherwise, I have backed off
a bit on POP's overnight. Could also see some isolated
showers/storms across northwest Wisconsin yet this afternoon and
evening as it is fairly unstable there.

On Wednesday, there are myriad solutions across the Northland. In
terms of deterministic models, it looks like an MCS may develop in
the northern Plains overnight, and move into west central and
northwest Minnesota by 12Z. Will account for this with chance
POP's across the west overnight.

For the remainder of Wednesday, it becomes a bit more muddled. The
GFS is most generous with precipitation/QPF, as is the latest NAM
solution, which develops significant frontogenesis in the vicinity
of a developing warm front across central Minnesota.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 330 PM CDT Tue Aug 9 2016

Multiple heavy rounds of heavy rain are possible across the
Northland late Wednesday through Thursday night, but there is
considerable uncertainty in whether any particular area has a
significant enough risk of flash flooding to warrant a flash flood
watch. Please read on for more details.

The axis of an upper level ridge will move into the Upper Midwest
Wednesday night, bringing a surge of moisture northward into the
Northland amidst a strong southerly low level jet. Precipitable
water values will increase to around 2 inches, a considerable amount
of overall moisture in the atmosphere. A warm front may set up near
or south of the forecast area Wednesday night, and a shortwave
trough may lift into the Northland. Areas near and north of the warm
front could be the focus for training thunderstorms and heavy
showers, which could result in flash flooding for some areas.
However, there is considerable model uncertainty of where the front
may set up, the timing and strength of the shortwave trough, which
is affecting the modeled pcpn for Wednesday night and early
Thursday. Also, there is significant model differences concerning
convection tonight and earlier Wednesday, which could affect
convection for later in the day Wednesday into early Thursday.
Despite the uncertainty, the Brainerd Lakes region looks to have the
greatest threat of heavy rains because of its closer proximity to
where the warm front may set up, as well as being closer the likely
passing shortwave trough. Depending on what happens Wednesday night
and early Thursday, there could be another round of heavy rains
Thursday afternoon into Thursday night, mainly across the southern
half of the forecast area.

The overall rain forecast has widespread rainfall of 1.5 to 2.5
inches Wednesday night through Thursday night, with the heaviest
rains near and south of Highway 2 in northeast Minnesota and
northwest Wisconsin. There is not enough confidence to justify a
flash flood watch yet, but Northland county and city officials, as
well as the public, should stay tuned and be prepared for the
possibility of the NWS ramping up its wording about the flash flood
threat. It would not be surprising if some areas get a total of 4 to
6 inches of rainfall over those 36 hours.

An area of low pressure will slowly move through the region Friday
through Sunday. The weak surface convergence, combined with the
upper level divergence from the passing upper level trough, could
result in showers and weak storms during this time, especially
during afternoon heating.

A warming trend may begin Monday when southerly flow develops across
the Northern Plains and upper Midwest.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1256 AM CDT Wed Aug 10 2016

A cold front will move southeastward tonight and stall across northern
Wisconsin, central Minnesota and the Dakotas border. Overnight the
main concern is radiation fog at KHYR bringing periods of MVFR to
VLIFR visibility until approximately 12Z.

Farther to the west, an MCS will progress eastward from the
Dakotas into Minnesota. The last several runs of the HRRR and the
latest GFS have had the best handle on this activity, so tried to
time the arrival/exit of precipitation based on this output.
Think this activity will bring MVFR or lower ceilings/visibility
if storms hold together. Felt most confident in including MVFR
conditions at KHIB/KBRD between 11Z-17Z. Less certain at other
terminals as the HRRR guidance weakens storms as they move
through northeast Minnesota.

Based on the latest NMM/ARW/GFS expect there to be a break in
thunderstorm activity late Wednesday morning/early afternoon, but
expect more showers and storms to develop during the
afternoon/evening as the stalled front lifts northwards. Expect
MVFR ceilings or lower with the next round of showers and storms,
but uncertain on timing and location at this time. KDLH will
likely see a period where MVFR visibility and ceilings develop as
showers/storms move off to the east and easterly winds develop.
Tried to hint at this with ceilings around 1.5 kft around 18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  62  71  62  77 /  20  30  90  70
INL  53  74  62  77 /  30  40  60  40
BRD  64  82  69  83 /  50  50  90  50
HYR  64  83  70  84 /  20  30  70  70
ASX  63  76  65  81 /  20  30  70  90

&&

.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...Small Craft Advisory from 10 AM this morning to 10 PM CDT this
     evening for LSZ144-145.

&&

UPDATE...Melde
SHORT TERM...DAP
LONG TERM...Grochocinski
AVIATION...WL
Hazardous weather outlook, Aug 9, 4:08 PM CDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
408 PM CDT TUE AUG 9 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-101130-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
408 PM CDT TUE AUG 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SMALL CHANCE OF THUNDERSTORMS ACROSS THE NORTHLAND
TONIGHT...AS A WEAK FRONT MOVES ACROSS THE AREA. THE STORMS ARE
NOT EXPECTED TO BE SEVERE...BUT A FEW STRONGER STORMS MAY PRODUCE
GUSTY WINDS...SMALL HAIL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO WIDESPREAD THUNDERSTORMS ARE EXPECTED WEDNESDAY INTO
WEDNESDAY NIGHT. DURING THE AFTERNOON AND EARLY EVENING STRONG TO
SEVERE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. THEN
WEDNESDAY NIGHT STORMS WILL PRODUCE VERY HEAVY RAINFALL RATES WITH
THE POTENTIAL FOR FLASH FLOODING ACROSS PARTS OF THE
NORTHLAND...ESPECIALLY FROM WALKER EAST TO THE TWIN PORTS AND
SOUTH INCLUDING THE BRAINERD LAKES AND LAKE MILLE LACS AREAS.

THUNDERSTORMS CONTINUE INTO NORTHWEST WISCONSIN ON THURSDAY WITH A
FEW STRONG STORMS POSSIBLE. THERE IS A LOW CHANCE FOR
THUNDERSTORMS AGAIN ON FRIDAY AND SATURDAY AFTERNOON...BUT THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-101130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
408 PM CDT TUE AUG 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES INCREASE WEDNESDAY AFTERNOON WITH STORMS
LIKELY WEDNESDAY NIGHT INTO THURSDAY...SOME OF WHICH COULD BE
STRONG TO SEVERE. IN ADDITION...NORTHEAST WINDS WILL RAMP UP
WEDNESDAY RESULTING IN BUILDING WAVES...ESPECIALLY AT THE HEAD OF
THE LAKE. A SMALL CRAFT ADVISORY MAY BE NEEDED.

THERE IS A VERY LOW CHANCE FOR THUNDERSTORMS FRIDAY AND SATURDAY.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

DAP

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 10, 4:19 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
419 AM CDT WED AUG 10 2016

MNZ033>036-100945-
SOUTH CASS-SOUTH AITKIN-CROW WING-NORTHERN AITKIN-
419 AM CDT WED AUG 10 2016

...A LINE OF SEVERE THUNDERSTORMS IS APPROACHING SOUTHWESTERN
CASS...SOUTHWESTERN AITKIN AND CROW WING COUNTIES...

AT 415 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
7 MILES SOUTHWEST OF STAR LAKE...TO EVANSVILLE...TO NEAR MORRIS...AND
MOVING EAST AT 55 MPH.

WIND GUSTS UP TO 70 MPH...PENNY SIZE HAIL...TORRENTIAL
RAINFALL...AND NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING CAN BE
EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  POPLAR AROUND 520 AM CDT.
  LEADER AROUND 525 AM CDT.
  FORT RIPLEY AROUND 530 AM CDT.
  SAINT MATHIAS AROUND 535 AM CDT.
  GULL LAKE AROUND 540 AM CDT.
  BREEZY POINT...PEQUOT LAKES...NISSWA AND MERRIFIELD AROUND 545 AM
  CDT.
  CROSBY...IRONTON...DEERWOOD AND CUYUNA AROUND 600 AM CDT.
  AITKIN AROUND 610 AM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE GLEN...WOODROW...
PINE CENTER...EAST GULL LAKE...EDWARD LAKE...WEALTHWOOD...GUN
LAKE...LENNOX... MISSION AND RIPPLE LAKE.

BE PREPARED TO SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM
WINDOWS IN THE NEXT HOUR OR TWO SHOULD WARNINGS BE ISSUED. PAY CLOSE
ATTENTION TO NOAA WEATHER RADIO...LOCAL TV AND RADIO...AND OTHER
RELIABLE WEATHER INFORMATION SOURCES FOR ADDITIONAL INFORMATION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR
NORTH CENTRAL AND EAST CENTRAL MINNESOTA.

LAT...LON 4667 9478 4674 9350 4625 9353 4624 9381
      4616 9381 4616 9437 4618 9437 4623 9439
      4627 9434 4630 9436 4633 9443 4630 9454
      4633 9462 4636 9467 4635 9472 4638 9473
      4639 9478
TIME...MOT...LOC 0915Z 263DEG 48KT 4646 9593 4601 9572 4566 9591

MOORE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:32 AM CDTSpecial Weather StatementDLHBurnett28 min
Aug 10, 9:01 AM CDTSpecial Weather StatementDLHBayfield, Douglas, Washburn29 min
Aug 10, 9:38 AM CDTSevere Thunderstorm WarningDLHAshland, Bayfield37 min
Aug 10, 10:14 AM CDTSevere Thunderstorm WarningDLHAshland, Iron46 min
Aug 10, 10:55 AM CDTSevere Thunderstorm WarningDLHIron16 min
Aug 10, 11:42 AM CDTFlash Flood WatchDLHBurnett, Douglas18 hr
Aug 9, 9:30 PM CDTSmall Craft AdvisoryDLH49 hr
Aug 10, 4:19 AM CDTSpecial Weather StatementDLHCrow Wing26 min
Aug 10, 4:56 AM CDTSpecial Weather StatementDLHCrow Wing19 min
Aug 10, 5:15 AM CDTSpecial Weather StatementDLHCass15 min
Aug 10, 5:38 AM CDTSpecial Weather StatementDLHCass22 min
Aug 10, 6:02 AM CDTSpecial Weather StatementDLHCrow Wing13 min
Aug 10, 6:17 AM CDTSpecial Weather StatementDLHCrow Wing13 min
Aug 10, 6:31 AM CDTSpecial Weather StatementDLHAitkin, Crow Wing29 min
Aug 10, 7:00 AM CDTSpecial Weather StatementDLHAitkin, Carlton, Pine30 min
Aug 10, 9:48 AM CDTSpecial Marine WarningDLH42 min
Aug 10, 3:44 PM CDTSpecial Weather StatementDLHWadena31 min
Aug 10, 4:04 PM CDTSpecial Weather StatementDLHCass26 min
Aug 10, 4:21 PM CDTSevere Thunderstorm WarningDLHCass, Crow Wing39 min
Aug 10, 4:33 PM CDTSevere Thunderstorm WarningDLHCass, Crow Wing42 min
Aug 10, 4:59 PM CDTSpecial Weather StatementDLHCrow Wing31 min
Aug 10, 5:28 PM CDTSpecial Weather StatementDLHCrow Wing32 min
Aug 10, 6:20 PM CDTSpecial Weather StatementDLHLake25 min
Aug 10, 6:33 PM CDTSevere Thunderstorm WarningDLHPine42 min
Aug 10, 6:41 PM CDTAreal Flood AdvisoryDLHLake3 hr

Nearby

Beach Hazards Statements in Minnesota, 2016Beach Hazards Statements in Wisconsin, 2016Every beach hazards statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.